Long-Term Side Effects of Newer-Generation Antidepressants: SSRIS, Venlafaxine, Nefazodone, Bupropion, and Mirtazapine
- Cite this article as:
- Masand, P.S. & Gupta, S. Ann Clin Psychiatry (2002) 14: 175. doi:10.1023/A:1021141404535
- 612 Downloads
Anecdotal reports have suggested that the long-term use of selective serotonin reuptake inhibitors (SSRIs) may be associated with significant weight gain, sexual dysfunction, drug interactions, and discontinuation symptoms. Are these effects inevitable or can they be managed effectively with the appropriate interventions? In reviewing published, controlled clinical trials, it has been noted that many depressed patients experience weight gain during remission with or without treatment. Most antidepressants appear to produce a 3- to 4-kg weight gain after 6–12 months of therapy, which may be managed with nutritional counseling and exercise. The exception is mirtazapine, which appears to be associated with significant weight gain early in therapy. Antidepressant-induced sexual dysfunction is also common but may be managed with the addition of an antidote or substitution. Drug interactions are most common with fluvoxamine, nefazodone, and fluoxetine because these agents are more likely to affect the metabolism of commonly prescribed medications. It may be possible to prevent discontinuation symptoms with a cross taper to another antidepressant or by slowly tapering the antidepressant.